[Skip to Content]
[Skip to Content Landing]
Article
March 28, 1977

Is Physostigmine Effective for Cardiac Toxicity of Tricyclic Antidepressant Drugs?

Author Affiliations

College of Physicians and Surgeons Columbia University The New York Psychiatric Institute New York

JAMA. 1977;237(13):1311. doi:10.1001/jama.1977.03270400015002
Abstract

To the Editor.—  Tobis and Das (235: 1474, 1976) report, for the first time, successful use of physostigmine salicylate in the treatment of malignant ventricular arrhythmias and conduction defects caused by tricyclic antidepressant (TCA) poisoning in a 22-year-old woman admitted two hours after ingesting about 1,000 mg amitriptyline hydrochloride. Among other measures, large doses of physostigmine were given and, after 48 hours, ventricular conduction abnormalities and arrhythmias abated. Improvement in cardiac toxicity was attributed to physostigmine therapy. If this conclusion were correct, physostigmine might be an important addition to the therapy of TCA cardiotoxicity. However, we are doubtful that improvement in cardiac status was caused by this drug.Physostigmine (6 mg) was given to the patient immediately on arrival, but the ECG did not change. Shortly afterward, a rhythm interpreted as ventricular tachycardia developed, and the patient was given lidocaine hydrochloride and physostigmine. By the following morning, the QRS complex

×